Q. Can corticosteroids cause osteoporosis?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
Published on Oct 06, 2017

Hello doctor,

I am a 43 year old male. I had been diagnosed with autoimmune polymyositis four years ago. I was previously a sportsman for most of my life with a reasonably healthy diet. I have been on Prednisolone and Azathioprine for four years, on Methotrexate for four years and Folic acid. I just had a DXA bone scan with a Z-score of -3.4 in the spine, and -1.7 in the hip. I know corticosteroids can contribute to reducing BMD, but is this extent normal in less than four years? My rheumatologist is away for few weeks. Please help. What do these results mean? Does it imply osteoporosis?  Please advice as to what I can do next. Should we eliminate causes other than corticosteroids?

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hello,

Welcome to icliniq.com.

  • Corticosteroids can cause osteoporosis in a very short interval and four years is a long time. It would be difficult to for you to withdraw from corticosteroids as you have been on them for four years.
  • So what can be done is to add up a good quantity of calcium and vitamin D in your daily regimen of medicines.
  • I would recommend you take Ibandronic acid tablets once a month for osteoporosis.

I hope this helps. If you have any further questions please feel free to contact me.

For more information consult a rheumatologist online --> https://www.icliniq.com/ask-a-doctor-online/rheumatologist

Also Read Answers From:

Related Questions & Answers


Can vitamin D3 deficiency cause pain in different parts of my body?

Query: Hi, I am a 41 year old male weighing 79 kg. I have vitamin D3 deficiency for the past two years and for which I had Vitamin D3 tablets for three months. Since one year I have pain in my arms, fingers and many parts of the body. Please go through my attached test reports and advice some treatme...  Read Full >>


Dr. Lokesh
Orthopaedician And Traumatologist

Answer: Hi, Welcome to icliniq.com.  After going through your reports (attachment removed to protect patient identity), your Vitamin D level is very low, and lipid profile is minimally deranged. I suggest you try taking the following medicines. Consult with your specialist doctor, discuss with him or her ...  Read Full

I have muscle twitching. Is it due to vitamin deficiency?

Query: Hi doctor, For about 10 days, I have muscle twitching in my calf, thighs and also in my eyes. I am worried about it. I got my blood test done. It showed that I have a severe vitamin B12 and vitamin D deficiency. My vitamin B12 was around 50 ng/L. Can these deficiencies be the cause for having muscl...  Read Full >>


Answer: Hi, Welcome to icliniq.com. The duration is too short for any serious ailment. It is generally related to stress, coffee intake, and vitamin B12 deficiency. There is nothing to worry. It will go off.  Read Full

Why am I having constipation with hard stools and frequent urination?

Query: Hello doctor, I am 34 years old, female. I am suffering from asthma, rhinitis allergy, IBS, ulcerative colitis and osteoporosis, and anemia. My last blood report was of 7.9 hemoglobin. I feel constantly tired and exhausted plus new problem has started that each and every bone pains all the time mos...  Read Full >>


Dr. Neha Singh Rathod
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Get started with Iron and Calcium supplements. Take fiber rich diet and plenty of fluids. Take laxatives and cranberry juice for constipation and bladder symptoms. You can have an active bladder and chronic constipation. Get a urine examination, thyroid profile and pelv...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.